A new study has found that energy drinks can aggravate underlying heart issues and trigger sudden cardiac arrest even in healthy young people.
Led by Dr. Fabian Sanchis-Gomar and a team of international researchers the study, which was published in the Canadian Journal of Cardiology, found that due to high amounts of caffeine and sugar in many energy drinks being consumed by adolescents and young adults, underlying heart issues are being aggravated and dangerous arrhythmias can develop easily leading to sudden cardia arrest.
According to the research nearly 1 in 3 12-19 year olds consume energy drinks regularly that have a dangerously high level of caffeine. The drinks have also been found to include high levels of ‘masked’ caffeine substances such as ginseng, taurine and guarana, which is a plant that is identical to caffeine found in coffee beans but at nearly double the concentration.
The study found that in 2007 there were 5,448 reports of caffeine overdose and nearly 50% of them occurred in adolescents under the age of 19.
Unfortunately the marketing of these energy drinks as solution to fatigue and to improve sporting performance looks to only increase the already booming industry that has risen by almost £300 million in the last 3 years.
So what can be done to help prevent the overconsumption of energy drinks by people in these age categories?
Dr. Sanchis-Gomar advised that 250ml (approximately 1 can) is the safe limit for most healthy adolescent, and that consuming these drinks before or after sport should be avoided. He also recommended that young people with underlying cardiac issues should liaise with a cardiologist before drinking them.
Dr. Sanchis-Gomar stated: “As ED consumption continues to grow, physicians are advised to ask adolescent patients whether they consume EDs, to be aware of the symptoms of ED overconsumption and to discuss the dangers of EDs alone and mixed with alcohol.”
“Although the same or higher amounts of caffeine can be obtained through consumption of coffee alone, prudent health care should take into account that EDs are currently fashionable among children and adolescents, and additional fortifying ingredients may exacerbate the risk.”